Patient Goes Into Renal Failure After Suffering Dog Bite


Nephrology ExpertThis case involves a woman who sustained serious injuries after being mistakenly attacked by a police dog. The woman was bitten in her left leg and was left with open wounds and a fractured ankle. Several weeks later, she developed osteomyelitis in her ankle. She was prescribed IV antibiotics for 6 weeks via a peripherally inserted central catheter (PICC) line. During the woman’s first week of treatment, the antibiotics were administered in the hospital with no complications. During this time, her blood work remained normal. She was then discharged home and instructed to self-administer the medication. The woman was to receive assistance from an infusion care facility and a home health nurse every few days. The day after her first home dosage, the woman’s blood was drawn and was again relatively normal. His antibiotic level was 20.0 ug/mL, which was deemed high as per the LabCorps reference interval but was within the normal range for the hospital’s interval. Her blood was drawn again one week later, at which point her blood urea nitrogen (BUN) and Creatinine levels were abnormal. Her antibiotic level was also critically high. The woman had called the home health nurse and several days prior indicating that she had been vomiting but was told to continue using the medication. The pharmacy called the woman the next day to tell her to stop taking the medicine. However, the woman was never instructed to go to the hospital. Two days later, the woman’s blood was drawn and her lab values were dangerously high. She was sent to the hospital and diagnosed with acute renal failure. The woman required long-term dialysis treatment to recover.

Question(s) For Expert Witness

  • 1. How often do you see patients with vancomycin nephrotoxicity?
  • 2. What are the reasons a vancomycin level can get this high in a patient?
  • 3. How might the patient's prognosis have changed if he had been treated for the nephrotoxicity sooner?

Expert Witness Response E-006679

I work at a university hospital, so we often see renal failure that we suspect is due to vancomycin, piperacillin, or other antibiotics. This case presents a relatively severe reaction, as the patient’s renal function went from normal to essentially none in the course of 9 days. The dose might have been too high, but typically for osteomyelitis, it’s hard to get adequate amounts of the drug into the bone, so we would want to keep the level at the higher end of the range. Interstitial nephritis is a common allergic reaction to many medications, and the incidence appears to be increasing. It is also possible that the patient had post-infectious glomerulonephritis as a reaction to the osteomyelitis. Once the patient started to develop renal failure, the levels of all drugs that depend on renal excretion would have to increase. It becomes an iterative process – the worse the drug reaction, the worse the renal failure, the higher the drug level, etc. Also, without looking at the actual renal function numbers, it’s possible that the patient already had evidence of renal dysfunction, as a slight rise in serum Cr would be considered to be acute kidney injury by some criteria. The patient should absolutely have been sent to the hospital as soon as those results came back. When it comes to interstitial nephritis, the sooner it is treated, the better the prognosis.

RELATED EXPERT WITNESSES

Post Tags